|Difference between sustiva/viramune
Oct 15, 2003
I'm a 31-year-old male who has been positive for 4 years. I was on Combivir/Sustiva for 2 1/2 years, beginning in 2000. My lowest CD4 number was 360 before starting treatment (VL 28,000).
I grew tired of the Sustiva nightmares and the aches and pains and went on a drug holiday in August 2002. Since, CD4 has dropped from a high of 1,040 to 380. My viral load was stable for a couple of months, but in tests last month, rose to >100,000.
The doctor thinks it's time to begin treatment again, and I agree. But I'm uncomfortable with the treatment choices.
Sustiva caused bad psychological effects, nightmares and depression, plus I was a zombie all the time. The doctor recommended Combivir/Viramune.
But upon reading a list of side effects, I'm scared of Viramune.
What's the difference between Sustiva/Viramune? Should I just try it and see? What others drugs are available?
Thanks so much for this great service!
Response from Dr. Henry
I get nervous starting and stopping regimens with NNRTIs (Sustiva/Viramune) due to their long half-life and concern about resistance. In cases like yours I would often re-suppress your HIV with a Kaletra based regimen (little chance for resistance to develop). Once the HIV level is < 50 copies I might substitute Viramune for the Kaletra. Viramune has a somewhat higher rate of hypersensitivity reactions and liver irritation than Sustiva but is a good and usually well tolerated drug (without much CNS effect such as sleep or dream disturbances). The 2NN study reported at the last CROI meeting found Sustiva and Viramune generally comparable. Other switch considerations that I might consider would be to add Ziagen for 4-6 weeks and then switch to Trizivir + Viread or switch the Kaletra to Reyataz (the new once a day PI). KH
help for fuzeon swellings?
Long-term Viramune Effects
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.